Are you taking a medication that has depression or suicidal thinking as a potential side effect? One or both risks have been linked to use of more than 200 prescription and over-the-counter pills, including medicines that treat high blood pressure, heartburn, pain, and headaches. The more of these drugs you use, the higher the likelihood that you'll experience depression, suggests a study published June 12, 2018, in The Journal of the American Medical Association. Working with five surveys conducted over a nine-year period, researchers evaluated health information from 26,192 adults. About 37% of them reported taking such medications. Of individuals taking three or more of the medications with depression as a possible side effect, about 15% reported depression, compared with about 5% in people not using those medications. Even for people already taking an antidepressant, the addition of one or more of the identified medicines was linked to higher rates of depression. This study was based on surveys, so it didn't prove that the medications caused the reported depression. Nonetheless, if you think you're depressed (and have symptoms such as apathy, hopelessness, changes in sleep or eating habits, and persistent fatigue), ask your doctor if any of the medicines you are taking may be responsible.
Image: © Tero Vesalainen | GettyImages
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.